Washington, 2012Wildfire in Washington, October 1 to 30, 2012
October 1 to 30, 2012 · NWS OTX · 2 events in 1 county or zone
Numerous thunderstorms that tracked over the east slopes of the northern Cascades during the late afternoon hours of September 8th sparked a total of 110 wildfires across the area during early September. The numerous wildfires evolved into several wildfire complexes and burned through the middle to end of October.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms that tracked over the east slopes of the northern Cascades during the late afternoon hours of September 8th sparked a total of 110 wildfires across the area during early September. The numerous wildfires evolved into several wildfire complexes and burned through the middle to end of October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 9:25 PM PST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 30, 9:25 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1025 PM PDT Sun Sep 30 2012
.SYNOPSIS...
Monday will continue to be warm and dry, but a strong cold front
will bring breezy and cooler weather to the region by Tuesday. Gusty
north winds on Tuesday will bring the potential for blowing dust for
central Washington and heighten the fire danger much of the Inland
Northwest. The second half of the week will be cooler than average
and some parts of northeast Washington and north Idaho will
experience a hard freeze on Thursday morning.
&&
.DISCUSSION...
Minor modification made to minimum forecast temperature grid for
tonight did not result in a significant change to text based
products so no zone update sent. Wind issues starting as early as
Monday evening remain good possibility so fire weather watch for
Monday evening on through Tuesday evening remains in effect for
gusty wind and low relative humidity for a good portion of the fire
weather forecast area. /Pelatti
&&
.AVIATION...
06Z TAFS: Smoke from area fires...primarily in the vicinity of
the East Slopes of the Cascades will mainly impact the KEAT
airport...otherwise weak disturbance passage later Monday
will bring high clouds and a slight increase in wind.
Therefore with the exception of MVFR visibilities due to smoke
at KEAT airport remainder of aviation area should remain VFR
through 6Z Tuesday. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 47 77 48 64 35 58 / 0 0 0 0 0 0
Coeur d'Alene 44 77 46 63 34 58 / 0 0 0 10 0 0
Pullman 41 76 45 61 31 59 / 0 0 0 0 0 0
Lewiston 50 84 54 70 39 64 / 0 0 0 0 0 0
Colville 41 80 43 64 31 61 / 0 0 0 0 10 0
Sandpoint 38 76 44 62 32 56 / 0 0 10 20 10 10
Kellogg 45 72 46 63 35 55 / 0 0 0 20 20 10
Moses Lake 45 82 49 65 38 64 / 0 0 0 0 0 0
Wenatchee 52 81 54 67 41 62 / 0 0 0 0 0 0
Omak 45 82 47 62 35 64 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...AIR QUALITY ALERT until 1 PM PDT Monday for Central Panhandle
Mountains-Idaho Palouse-Lewis and Southern Nez Perce
Counties-Lewiston Area.
WA...AIR QUALITY ALERT until 1 PM PDT Monday for East Slopes Northern
Cascades-Lower Garfield and Asotin Counties-Moses Lake Area-
Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
FIRE Weather Watch from Monday evening through Tuesday evening
for East Washington Central Cascade Mountains (Zone 682)-
East Washington Central Cascade Valleys (Zone 677)-East
Washington North Cascades (Zone 685)-East Washington
Northern Columbia Basin (Zone 673)-East Washington Okanogan
Highlands (Zone 687)-East Washington Okanogan/Methow
Valleys (Zone 684)-East Washington South Central Cascade
Mountains (Zone 680).
&&Hazardous weather outlook, Sep 30, 4:46 AM PST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT SUN SEP 30 2012
IDZ001>004-026-027-WAZ031>033-036>038-042-011300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
546 AM PDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT PASSAGE MONDAY NIGHT AND TUESDAY WILL BRING
THE LIKELIHOOD FOR GUSTY NORTHERLY WINDS AND AUTUMN-LIKE
TEMPERATURES. WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE ON
TUESDAY...ESPECIALLY ALONG EXPOSED RIDGETOPS AND THROUGHOUT NORTH TO
SOUTH ORIENTED VALLEYS.
WAZ034-035-041-043-044-011300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT PASSAGE MONDAY NIGHT THROUGH TUESDAY WILL
BRING THE LIKELIHOOD FOR STRONG NORTHERLY WINDS AND AUTUMN-LIKE
TEMPERATURES. WIND GUSTS NEAR 50 MPH WILL BE POSSIBLE THROUGH THE
OKANOGAN VALLEY...WATERVILLE PLATEAU...AND WESTERN COLUMBIA BASIN.
IN ADDITION TO DANGEROUS FIRE WEATHER CONDITIONS...AREAS OF
BLOWING DUST MAY CAUSE REDUCTIONS IN VISIBILITIES POTENTIALLY
IMPACTING TRAVEL ALONG AREA ROADWAYS.
Wildfire, East Slopes Northern Cascades
- When
- October 1, 12:00 AM PST to October 17, 12:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Park/Forest Service
The Okanogan wildfire complex composed of three fires that burned on the hillsides along the Methow Valley. These fires began in September and burned into the month of October. These fires consumed a total acreage of 6,169 acres. Road closures were included on Gold Creek Road (FS4340-100) and Forest Service Road 4330-100.
Wildfire, East Slopes Northern Cascades
- When
- October 1, 12:00 AM PST to October 30, 12:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Property damage
- $2,000
- Reported by
- Park/Forest Service
Around 4,000 lightning strikes on September 8th through the 9th sparked around 100 wildfires north and west of Wenatchee. These fires burned from the beginning of September through the end of October. The complex of fires consumed 56,478 acres of grasses, shrubs, and timber. One indirect fatality occurred as a firefighter grew ill as he battled the blaze. He was taken to a local hospital where he died on arrival. Around 180 evacuation orders were given for residential areas along the west side of Wenatchee soon after the fires were ignited, but no homes were reportedly lost; however, one shed was destroyed by the wildfires. The damage for the shed was estimated.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413977, 413978.